Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 97, NWS Nashville, TN

May 2, 2002Giles County, Lincoln County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 2, 2002, 5:13 PM CDT for Giles County, Lincoln County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2002, 5:13 PM CDT (22:13 UTC)
Expired
May 2, 2002, 6:00 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Giles County, TN, Lincoln County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 022213
SVRBNA
TNC055-103-022300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
513 PM CDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN TENNESSEE
  LINCOLN COUNTY IN TENNESSEE

* UNTIL 600 PM CDT

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF MINOR HILL...MOVING EAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELKTON AROUND 520 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.
$$
JBW
LAT...LON 3509 8720 3493 8719 3475 8623 3512 8632
          3533 8654 3525 8680 3525 8720

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:31 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 2, 2:31 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
231 PM CDT THU MAY 2 2002

CURRENTLY, FRONT CONTINUES TO EDGE ACROSS THE MID STATE, WITH A
STRONG TEMPERATURE CONTRAST ALONG THE FRONT. IT APPEARS THE SEVERE
THUNDERSTORM WATCH IS NOT GOING TO MATERIALIZE, AS THE LOW-LEVEL
ENVIRONMENT IS JUST NOT UNSTABLE ENOUGH TO SUPPORT WIDESPREAD
CONVECTION. UNLESS SOMETHING BEGINS TO POP DURING THE NEXT HOUR,
PLAN TO CANCEL THE WATCH BEFORE ISSUING THE AFTERNOON ZONE FORECAST
PACKAGE.

MODELS SHOW FRONT STALLING OUT OVER THE TENNESSEE VALLEY TOMORROW,
THEN RETURNING AS A WARM FRONT AS PART OF ANOTHER DEVELOPING LOW
CENTER. MORE CONVECTION IS EXPECTED FRIDAY NIGHT AND INTO SATURDAY
BEFORE THIS SYSTEM FINALLY PULLS EAST. DONT EXPECT MUCH TEMPERATURE
CHANGE, AS THIS NEXT SYSTEM WILL BE MORE MESOSCALE, AND THEREFORE
WONT PULL IN MUCH OF AN AIR MASS CHANGE. LOOKING AHEAD,
TEMPERATURES NEXT WEEK WILL LIKELY REMAIN AROUND NORMAL, WITH
ANOTHER FRONTAL SYSTEM BRINGING A CHANCE OF RAIN TO THE MID STATE
SUNDAY NIGHT AND INTO TUESDAY.

.BNA...SEVERE THUNDERSTORM WATCH ALL MIDDLE TENNESSEE COUNTIES UNTIL
00Z.

ROSE

In the hours before

Local storm report, May 2, 11:47 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1147 AM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1136 AM    3 SW CELINA               TN   1.25 INCH HAIL
05/02/02   CLAY

1142 AM    0 CELINA                  TN   1.75 INCH HAIL
05/02/02   CLAY

MR
Local storm report, May 2, 12:10 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1210 PM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    3 NE PICKETT STATE PARK       TN   1.00 INCH HAIL
05/02/02   PICKETT                       REPORTED BY PUBLIC

MED/MR
Local storm report, May 2, 4:08 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
408 PM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    CENTERVILLE             TN        .75 INCH HAIL
05/02/02   HICKMAN

DM
Local storm report, May 2, 4:30 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
430 PM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    12 N LEWISBURG            TN   WIND DAMAGE
05/02/02   MARSHALL                       LAW ENFORCEMENT REPORTED
                                          SEVERAL HOUSES WITH ROOF
                                          DAMAGE, TREES DOWN AND
                                          HORSE TRAILORS FLIPPED OVER
                                          ALONG BEASLEY ROAD

DM
Local storm report, May 2, 4:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
445 PM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MIDLAND                   TN   WIND DAMAGE
05/02/02   RUTHERFORD                     HAMS REPORTED
                                          TREES DOWN

0435 PM    5 S WOODBURY              TN   60 MPH TSTM WIND GUST
05/02/02   CANNON                         TRAINED SPOTTER REPORTED
                                          TREES DOWN

DM
Local storm report, May 2, 4:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
454 PM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    5 NE MCMINNVILLE          TN   60 MPH TSTM WIND GUST
05/02/02   WARREN                         TRAINED SPOTTER REPORTED 7
                                          INCH DIAMETER TREES DOWN,
                                          ALONG WITH POWER LINES IN
                                          THE ROLLING HILLS AREA.

DM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:35 AM CDTSevere Thunderstorm WarningOHXClay25 min
May 2, 11:37 AM CDTSevere Thunderstorm WarningOHXClay23 min
May 2, 11:38 AM CDTSevere Thunderstorm WarningOHXClay22 min
May 2, 11:43 AM CDTSevere Thunderstorm WarningOHXPickett32 min
May 2, 3:18 PM CDTSevere Thunderstorm WarningOHXHickman27 min
May 2, 3:28 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson47 min
May 2, 3:54 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall36 min
May 2, 3:57 PM CDTSevere Thunderstorm WarningOHXRutherford48 min
May 2, 4:04 PM CDTSevere Thunderstorm WarningOHXWayne41 min
May 2, 4:10 PM CDTSevere Thunderstorm WarningOHXLewis, Maury50 min
May 2, 4:16 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren, White44 min
May 2, 4:25 PM CDTSevere Thunderstorm WarningOHXCoffee50 min
May 2, 4:33 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne42 min
May 2, 4:54 PM CDTSevere Thunderstorm WarningOHXCumberland36 min
May 2, 5:02 PM CDTSevere Thunderstorm WarningOHXVan Buren28 min
May 2, 6:01 PM CDTSevere Thunderstorm WarningOHXFranklin, Lincoln44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.